Antiepileptic Hypersensitivity Syndrome to Phenobarbital: A Case Report

Iran J Allergy Asthma Immunol. 2019 Oct 23;18(5):567-571. doi: 10.18502/ijaai.v18i5.1926.

Abstract

Phenobarbital is still one of the most commonly used medical treatments for different types of seizures. It has numerous different side-effects. Antiepileptic hypersensitivity syndrome (AHS) is a rare and potentially life-threatening adverse reaction to aromatic anticonvulsants such as phenobarbital. Its characteristic features are fever, rash, and lymphadenopathy with different severity of hematologic abnormalities. This case report presents a 26-month-old girl that developed fever, disseminated maculopapular rash, petechiae and thrombocytopenia two weeks after the initiation of phenobarbital prescribed for febrile seizure prophylaxis. The patient was admitted in our center with the impression of hypersensitivity syndrome, so phenobarbital was discontinued and her treatment was resumed with methylprednisolone and intravenous immunoglobulin. After a few days, all symptoms improved and the platelet count was normalized. Thrombocytopenia is a rare complication of hypersensitivity syndrome to phenobarbital in children. Paying attention to this point can prevent the life-threatening adverse effects of this highly consumed medicine.

Keywords: Child; Hypersensitivity syndrome; Phenobarbital; Thrombocytopenia.

Publication types

  • Case Reports

MeSH terms

  • Anticonvulsants / adverse effects*
  • Child, Preschool
  • Drug Hypersensitivity Syndrome / drug therapy
  • Drug Hypersensitivity Syndrome / etiology*
  • Female
  • Humans
  • Immunoglobulins, Intravenous / therapeutic use
  • Methylprednisolone / therapeutic use
  • Phenobarbital / adverse effects*

Substances

  • Anticonvulsants
  • Immunoglobulins, Intravenous
  • Methylprednisolone
  • Phenobarbital